Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 179, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2020, 4:11 PM CDT for Scott County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2020, 4:11 PM CDT (21:11 UTC)
- Expired
- Jul 29, 2020, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Scott County, KS
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:30 PM CDT | HAIL 0.75 | 8 W Scott State Lake, KS | |
| Jul 29, 4:45 PM CDT | HAIL 0.75 | 6 W Scott State Lake, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 810 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
397
WUUS53 KDDC 292111
SVRDDC
KSC171-292200-
/O.NEW.KDDC.SV.W.0179.200729T2111Z-200729T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
411 PM CDT Wed Jul 29 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Scott County in west central Kansas...
* Until 500 PM CDT.
* At 411 PM CDT, a severe thunderstorm was located 10 miles west of
Scott State Lake, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Scott City and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10095 3852 10071 3837 10111 3845 10113
3870 10113
TIME...MOT...LOC 2111Z 322DEG 15KT 3869 10111
HAIL...1.50IN
WIND...<50MPH
$$
UMSCHEID1 follow-up statement
994
WWUS53 KDDC 292135
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
435 PM CDT Wed Jul 29 2020
KSC171-292200-
/O.CON.KDDC.SV.W.0179.000000T0000Z-200729T2200Z/
Scott KS-
435 PM CDT Wed Jul 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN SCOTT COUNTY...
At 434 PM CDT, a severe thunderstorm was located 7 miles west of
Scott State Lake, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated and public reported. At 420 PM CDT, quarter
size hail was reported 14 miles south southeast of Russell
Springs.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Scott City and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10095 3852 10071 3837 10111 3845 10113
3870 10113
TIME...MOT...LOC 2134Z 327DEG 12KT 3864 10105
HAIL...1.75IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:43 PM CDT, 28 minutes earlier.
Area forecast discussion, Jul 29, 3:43 PM CDT, 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 343 PM CDT Wed Jul 29 2020 .SHORT TERM...(This evening through Thursday) Issued at 311 PM CDT Wed Jul 29 2020 The leading edge of a robust upper level disturbance by mid summer standards was approaching the high plains this afternoon, along with an associated cold front. Convection was already developing across eastern Colorado by mid afternoon. Given the abundant moisture and increasing bulk shear, we expect discrete t-storms to develop just west of our area and then move into western Kansas. Large hail can be expected with these storms. A little later in the evening, the storms will evolve into a line with damaging winds, heavy rains and small hail. There is some uncertainty in how far southwest the organized storm line will build and the best chance for a quick half inch or more of rain is from Dodge City north to Dighton and eastward to Larned and Hays. By late evening, the storm cluster will likely progress into south central Kansas including Pratt, Stafford and Medicine Lodge. The main shortwave trough axis will pass across western Kansas Thursday night. Ahead of this, additional clusters of showers and thunderstorms are expected. The lower levels will likely not be nearly as unstable by this time so that the chance for severe storms is low. Highs Thursday will be held down into the upper 70s in central Kansas, with warmer mid 80s along the Oklahoma state line. .LONG TERM...(Thursday night through Wednesday) Issued at 311 PM CDT Wed Jul 29 2020 Every time this summer that the models have been advertising an extended period of dry and hot weather out in the day 7 to 10 period it hasn't panned out. The upper level ridge is staying south or west of our area and it looks like this will be the case out through the first week of August. The ECMWF, which has been far too dry this summer, is showing multiple opportunities for shower and t-storm activity from Sunday through Thursday although it still doesn't look like an overly wet pattern. The mid to high level flow will start out north-northwesterly Sunday, with weak embedded disturbances in the flow and sufficient moisture for precipitation along a mid level baroclinic zone. Given all the rain we have had in July (over 7" and counting in Dodge City) and much of our area having 150 to 300% of normal rainfall, evapotranspiration processes will work to enhance the low level moisture. Temperatures will struggle to get very hot during this period. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1237 PM CDT Wed Jul 29 2020 A strong upper level disturbance will approach this evening. A line of storms will sweep across the TAF sites between 00 and 04 UTC. Northwest winds gusting as high as 50 kts along with small hail are possible as the line passes. Outside of thunderstorms, VFR conditions can be expected along with light winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 62 80 / 80 60 60 10 GCK 63 81 60 80 / 80 50 50 10 EHA 64 86 61 83 / 30 20 40 10 LBL 64 86 61 83 / 30 20 50 10 HYS 65 79 62 80 / 90 70 60 10 P28 68 85 64 81 / 70 60 60 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Wed Jul 29 2020 KSZ030-031-043>046-061>066-074>081-084>090-300815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to marginally severe thunderstorms will be possible late this afternoon through this evening. The strongest storms will be capable of producing up to quarter size hail and gusty winds up to 60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall will also be possible with the strongest storms, increasing the potential for localized flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Strong to marginally severe thunderstorms will be possible early Thursday morning with gusty winds up to 60 mph the main hazard. Days 2-7 Hazards ---------------- * Thursday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Limited risk * Friday - Lightning: Limited risk * Saturday No hazards. * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed generally after 4 PM CDT. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jul 29, 4:00 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
400 PM CDT Wed Jul 29 2020
KSZ043-292145-
Scott KS-
400 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 445
PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Scott State Lake, moving southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Scott City and Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.
LAT...LON 3870 10075 3868 10071 3848 10083 3847 10104
3858 10113 3870 10113
TIME...MOT...LOC 2100Z 307DEG 18KT 3876 10110
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:54 AM CDT | Dense Fog Advisory | DDC | Clark, Edwards, Ellis, Finney, Ford, Grant and 12 more | 3 hr |
| Jul 29, 4:00 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Jul 29, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| Jul 29, 5:01 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| Jul 29, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 47 min |
| Jul 29, 5:45 PM CDT | Special Weather Statement | DDC | Kearny | 45 min |
| Jul 29, 5:54 PM CDT | Special Weather Statement | DDC | Trego | 51 min |
| Jul 29, 6:01 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 44 min |
| Jul 29, 6:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 50 min |
| Jul 29, 6:45 PM CDT | Special Weather Statement | DDC | Ellis | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.